A recent study by the Fenway Institute and published in Pediatrics shows that adolescent boys who are either gay or bisexual use steroids in far greater frequency than their straight counterparts.
The study found that 21 percent of gay or bisexual teen boys had ever tried anabolic androgenic steroids compared to just 4 percent of straight teens. For teens who have taken a moderate amount of steroids (up to 40 times), 8 percent of gay teens using that much compared to less than 2 percent of straight teens. A similar result was found among heavy steroid users (over 40 times) with 4 percent of gay teens reporting that much use compared to under 1 percent for straight teens.
In the conclusion to the report, the authors wrote that there are “substantial health disparities in the prevalence of AAS misuse as a function of sexual orientation. Prevention and intervention efforts are needed for sexual minority adolescent boys.”
The data for the study was collected from 2005 to 2007 from 17,250 high school boys, 635 of which were gay of bisexual.
Although there were no reasons given for the dramatic disparities between steroid use among straight and gay teens, two hypothesis have emerged among psychologists who have seen the report. One is that gay teens are more interested in body issues and appearance than straight boys. The other is that gay teens may want to bulk up to avoid being bullied at school.
It is no secret to Steroidology readers that gay men use steroids to look their best and to stay in shape. The problem is that teens, gay or straight, should not be using any kind of hormone drugs while they are still growing. What may be a choice to stay healthy and fit by using steroids among adults is actually a unhealthy mistake among teens whose hormones are still raging during puberty.
Some of the long-term side effects for teens who use steroids include depression, gynocomastia (developing breasts), sexual dysfunction, severe acne and even liver damage. If you know a teen who is using steroids, please advise them to stop right away and visit a doctor.